l

The content of this website is intended for healthcare professionals only

VTE risk raised in first 3-6 months of testosterone treatment

Relative risk 63% higher in current users – but absolute risk fairly low and falls after six months

Louise Prime

Thursday, 01 December 2016

Men have a 63% elevated risk of developing a venous thromboembolism within their first few months of starting testosterone treatment, research* based on UK patients has shown – but their absolute risk of having a VTE during treatment remains quite small, and in any case the relative risk declines gradually but substantially after the first six months. The authors of the study, published online today by The BMJ, said overlooking the timing and duration of testosterone use in previous studies might have masked the association between testosterone use and cardiovascular events.

They commented that there has been a “striking increase in prescribing of testosterone” over the first decade of this century, with a 10-fold increase in testosterone prescriptions per capita in the US; but in June 2014, the US Food and Drug Administration and Health Canada required a new general label warning in the product information of all approved testosterone products about risk of VTE after testosterone treatment.

The international team of researchers wanted to find out more. They analysed data on all patients in the UK Clinical Practice Research Datalink (CPRD) eligible for additional data from the Hospital Episodes Statistics and the Office for National Statistics, to determine the risk of VTE associated with use of testosterone treatment in men, focusing particularly on the timing of the risk. Participants were 19,215 patients with confirmed VTE (deep venous thrombosis or pulmonary embolism) and 909,530 age-matched controls, taken from the source population of more than 2.22 million men between January 2001 and May 2013.

They categorised the men as being on current testosterone treatment (further subdivided into duration of more or less than six months); recent (but not current) treatment; and no treatment in the previous two years.

They calculated that, after accounting for comorbidities and other relevant factors, in the first six months of testosterone treatment there was a 63% increased risk of VTE among current testosterone users, compared with men not using testosterone; this corresponds to 10.0 additional VTEs above the base rate of 15.8 VTEs per 10,000 person years. The risk declined substantially after more than six months’ treatment and after treatment stopped.

The researchers pointed out that as theirs was an observational study, no firm conclusions may be drawn about cause and effect – and they also stressed that the increased risks are temporary, and still relatively low in absolute terms.

They concluded: “Starting testosterone treatment, whether first time or repeat use, is associated with an increased risk of venous thromboembolism that peaks rapidly in the first three months and declines gradually thereafter. This association is strengthened by a stronger association in the subgroup of patients without a known risk of venous thromboembolism.”

They added: “Overlooking the timing and duration of testosterone use in previous studies could have masked the association between testosterone use and cardiovascular events.”


* Martinez C, Suissa S, Rietbrock S, et al. Testosterone treatment and risk of venous thromboembolism: population based case-control study. BMJ 2016; 355: i5968. doi: 10.1136/bmj.i5968.

Registered in England and Wales. Reg No. 2530185. c/o Wilmington plc, 5th Floor, 10 Whitechapel High Street, London E1 8QS. Reg No. 30158470